Acquired hepatocerebral degeneration (AHCD) is a well-defined clinical and neuropathological entity associated with various types of chronic liver disease, and usually related to portal-systemic shunting. Various movement disorders, including choreoathetosis, are commonly seen in AHCD. The frequent neuropathological finding of neuronal degeneration in the striatum (caudate nuclei and putamens) suggested that choreoathetotic movements in AHCD might be caused by dopamine hypersensitivity in striatal receptor sites and that treatment of such movement disorders might be effected by known striatal dopamine-blocking agents of proven benefit in similar movement disorders, e. g. Huntington’s chorea. A patient with documented post-necrotic cirrhosis and portal hypertension who had had a successful portacaval shunt developed signs of AHCD with choreoathetotic movements of the tongue, face, and mouth (linguo-facio-buccal dyskinesia); he was treated with haloperidol, a striatal dopamine-blocking agent, with prompt and sustained cessation of his dyskinesia. Evidence of a normal baseline central dopamine content and of central dopamine blockade after administration of haloperidol was obtained. The implications of these findings and of similar findings in other movement disorders regarding the role of neuro-transmitting agents in the normal individual and in various disease states are discussed, and therapeutic considerations are presented.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.